Weight gain and delayed period

by Paige
(Tucson)

Hello Wray. I have read your FAQs extensively and I understand about Estrogen dominance, and the estrogen receptors being activated once starting on progesterone. However, I am about to pull my hair out over weight gain now after 7 months on the cream, using from 150 mg to 200, from days 15-27 of my cycle.

I am 47, and was starting to experience a few peri meno symptoms, including hot flashes and lethargy, as well as my periods coming up to a week early. I had always been quite regular.

I did have 3 miscarriages in the 80s, which turned out to be low progesterone. Once I was given progesterone supplentation through injections, I was able to carry my two children.

So, I started on progesterone last Feb, and within a couple weeks I had gained 4 lbs. I have kept my weight stable for my entire life. I eat no sugar (other than natural), and tons of veggies and fruits, healthy fats, protein, healthy carbs...

Within two months my weight was up 9 lbs. This is huge on me and I have been able to wear nothing but sweat pants and baggy clothes now for months.

In addition, almost immediately, the cream regulated my cycle and I was on time for four months! It was great. Well, now the last 3 I have been 3-4 days late, and now I am 8 days late with no signs of period starting.

I am fearful of going even higher with the cream, as how do I know that it is not building up in my body? I read so much about that... and maybe I have too much?

I am struggling so hard and feel like I am dieting every day, just to maintain my 9 lb gain. I exercise and weight-lift like I always have, and have now cut down so much on my eating and still can't lose and it is a struggle not to gain further.

I also have had what I consider quite severe muscle soreness out of the blue. The only thing that takes away the throbbing and achy feeling is a heating pad on my thighs and then I move it to my calves.

Could this be related?

Oh, and I did start taking 5,000 iu of vitamin D last Feb as well. Three months later my number was 51, so I reduced to 2,000 a day and hoped to maintain if not raise a little bit. Now I just had it tested 3 months again and it is 35. So I am going back to 5,000 iu daily and will test again in a year.

I really am so torn. I know you will probably recommend I go even higher in cream, but I fear I have too much now, and am having a hard time finding a doctor who will do saliva tests.

Thanks for any help, and I love your cream. Is it okay to order in the summer here in Tucson? Even now in Sept, it is over 100...and it sits in the box a few hours.

Thanks so much, and I love your site. I spend hours and hours here!

Comments for Weight gain and delayed period

Click here to add your own comments

Sep 11, 2011
Cycle
by: Annette Hromek

It seems to me you are still battling estrogen. I would forget your cycle for 2-3 months and use the cream straight through, do this until you are symptom free. I would also increase your cream to 300-400 milligrams, using it three times a day. It's just better to increase the cream and deal with the estrogen once and for all. Do stay on 5000 iu's of vitamin d and maybe test every 6 months. Hopes this helps.

Sep 19, 2011
Weight gain and delayed period
by: Wray

Hi Paige Firstly I'm delighted you took the message to heart about the vitamin D. And very interested to learn that the 2000iu's per day caused your level to drop. The evidence suggests 5000iu's per day is the minimum to keep it within range, and that 50ng/ml is the barest minimum our level should be, mine is now 79ng/ml, having taken very large doses to get it there. It was 34ng/ml when I first had it tested. Studies have found that it's not until the level reaches 40ng/ml that we can begin to store and use it. I'm also interested in the muscle pain, it could be you lack magnesium, in spite of the veggies you eat. Vitamin D needs Mg to work, and in some cases taking vitamin D shows up as a magnesium deficiency causing muscle pain. I know it's come out of the blue, and normally occurs when starting the D, but it could be your level has dropped recently. Please consider taking some, the amino acid chelates are the best, they don't have such a laxative effect. The skin can absorb it too, so I suggest you put a couple of handfuls of MgSO4 (Epsom Salts) in your bath, see here. I buy mine in bulk from a farm supplier! Please don't wait a year before you have another vitamin D test, not at this stage. I would suggest 3 months from increasing back to 5000iu's. I'm so pleased you like the cream, and thanks so much for the kind words! As you say you are now in Peri-menopause, when cycles can become very erratic. I think this has now started, I might be wrong of course, P-M is such a difficult time to figure out. If you could find out when your mother went into Menopause, it would give you an idea of when you will. It's generally the last year before meno that cycles are all over the place, but varies amongst us. Unfortunately with dropping progesterone levels, normal oestrogen levels, and an increase in testosterone, you might find you have to use more progesterone. It appears you have always been low in it. As we get older, but particularly once in meno, the ovaries become androgen producing organs, see here. I've run out of space so will start a new comment below. Take care Wray

Sep 19, 2011
Weight gain and delayed period
by: Wray

Hi Paige Testosterone is responsible for the gain in fat, visceral fat in particular, see here and here. This explains the middle age spread many women get. Oestrogen is also to blame, as being a mitogen it causes cells to multiply and divide, including fat cells. Unfortunately fat cells also produce oestrogen, so a vicious cycle starts. Plus it causes water retention, which explains the immediate weight gain. Progesterone is such an excellent diuretic that over 1200mg/day is given via IV transfusion to patients with TBI, see here and here. Although your diet is exceptional compared to most, I'm going to suggest you cut out all fruits, except apples, under ripe bananas and pears, and about 1/2 cup of berries. But to only eat one portion of these per day. I very rarely eat any fruit now, as it upsets my blood glucose too much. All fruits are high in sugar, particularly fructose. And please avoid all sweet, starchy veggies for the same reason. Any grain should be avoided too, including the whole grains, they all convert to glucose. Fructose, sucrose and glucose drops sex hormone binding globulin (SHBG) by 80, 50 and 40% respectively, see here. With this drop the sex hormones increase, particularly testosterone, not what anyone woman needs. We do have a page on Nutrition which you could look through. There is a huge amount of hype about progesterone saturating the fatty layer. But through this layer capillaries run, the red blood cells are then able to pick up the progesterone, see here. After 15 years of using ±170mg/day progesterone, I still find my receptors are active. Another excellent place to use it is in the vagina, it helps prevent any inflammation or dryness, it also protects against candida. The vagina has no fatty layer, but copious blood vessels which carry the progesterone within seconds to the uterus. This prevents the lining from building up, often the case as we get older. I've run out of space again! Take care Wray

Sep 19, 2011
Weight gain and delayed period
by: Wray

Hi Paige ZRT Labs do saliva test kits for all hormones, vitamin D too. You might like to read this page here about progesterone levels. We've also found from Saliva Tests we run that the ratio of progesterone to oestrogen should be 600:1 and over to feel well. The melting point of progesterone is 126 °C (259 °F), it doesn't become de-natured either. The caprylic/capric triglyceride used as the base oil in the cream, is very stable. It's a medium chain triglyceride, extracted from coconut oil. So don't worry about the heat in Tucson. It's unaffected by freezing too, which has happened on occasion in places like Sweden and Norway. The cream does tend to separate though, but can be massaged back again. Finally you might take encouragement from these women using very high amounts, see here, here, here and here. Take care Wray

Sep 19, 2011
Cycle
by: Wray

Hi Annette Thanks again for your support. I answered this just before I saw your comment, and do agree about the 5000iu's vitamin D, and having the test sooner than a year. I also gave her your comment about your 'roller coaster ride' too! I find that so encouraging that I often give the link. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...